Colorado, 2025

Hail and Damaging Winds in Colorado, August 1, 2025

August 1, 2025 · NWS BOU · 25 events in 5 counties and zones

A line of thunderstorms produced widespread strong winds across the northeast Corner of Colorado across the counties of Logan, Phillips, and Sedgwick.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A line of thunderstorms produced widespread strong winds across the northeast Corner of Colorado across the counties of Logan, Phillips, and Sedgwick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 1, 1:56 PM MST, 1 hour 51 minutes earlier. Its key messages:

  • Severe thunderstorms expected over the northeast plains late this afternoon and evening with up to tennis ball size hail, 80 mph winds, and possibly a few tornadoes.
  • Severe thunderstorms possible Saturday afternoon/evening over far northeast Colorado.
  • Chance of thunderstorms gradually decreases this weekend.
  • Dry and hot early to mid portion of next week, with increasing fire danger Jackson and Grand Counties.
Area forecast discussion, Aug 1, 1:56 PM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
256 PM MDT Fri Aug 1 2025

.KEY MESSAGES...

- Severe thunderstorms expected over the northeast plains late
  this afternoon and evening with up to tennis ball size hail, 80
  mph winds, and possibly a few tornadoes.

- Severe thunderstorms possible Saturday afternoon/evening over
  far northeast Colorado.

- Chance of thunderstorms gradually decreases this weekend.

- Dry and hot early to mid portion of next week, with increasing
  fire danger Jackson and Grand Counties.

&&

.DISCUSSION /Through Friday/...
Issued at 256 PM MDT Fri Aug 1 2025

The 18Z HRRR and NAMNest models continue the 12Z model trend of
showing strong/severe thunderstorms late this afternoon and
evening across the northeast Colorado plains. Satellite imagery
showing decreasing stratocumulus clouds over the northeast plains.
As of 2PM temperatures have reached the mid 70s to lower 80s over
the northeast plains. SPC Mesoscale Analysis page shows MLCAPE of
2000- 2500 J/kg already and may reach 3000 J/kg later this
afternoon. Dew points are higher than forecasted with readings
mainly in the 60s. Shear is better today than the past few days
with 0-6km bulk shear peaking at 30-40 knots. Given decent
moisture, instability, and shear, some of the storms should become
severe with large hail (slightly larger than golf balls), and
strong damaging winds to 70 mph. Can't also rule a few tornadoes
with decent low level shear and low LCLs (Lifted Condensation
Level).

Farther west, it is drier with less shear and instability.
Scattered showers and thunderstorms will spread eastward through
the rest of the afternoon and early evening. Brief heavy rain,
small hail, and wind gusts to 50 mph will be possible with the
stronger storms along the Front Range.

On Saturday, a lee-side trough/dry line shifts east across the
area during the afternoon. Across the higher terrain, urban
corridor, and nearby plains, westerly winds will bring slightly
drier air. However, there still looks to be enough moisture and a
weak wave to produce scattered thunderstorms. The storms are
expected to begin late morning over the mountains and then spread
eastward through the afternoon. Brief heavy rain, small hail, and
gusty outflow winds to 50 mph will be possible with the storms.
Better moisture and instability hangs on over far eastern Colorado
where a couple severe storms will be possible before they push
eastward into Nebraska and Kansas.

A weak cold (cool) front pushes south through the area early
Sunday. This will bring slightly cooler air and drier into the
area. The air will be drier as well with precipitable water values
falling to 50- 75 percent of normal. The eastern plains may again
hold onto some moisture where scattered thunderstorms will be
late in the day.

For next week, the upper level high will intensify over the Central
and Southern Rockies with Colorado feeling the full effects of
the high by Tuesday. Mostly dry and hot conditions are expected
for Tuesday through Thursday with highs reaching the mid to upper
90s across northeast Colorado. Precipitable water values fall
below normal and will be well below normal Tuesday through
Thursday. So we are looking at a week of very little rainfall
across the area. We may begin to see some relief from the heat
next Friday as a longwave trough moves into the northwest part of
the country and may start to push the ridge off to the south.

&&

.AVIATION /18Z TAFS through 18Z Saturday/...
Issued at 1055 AM MDT Fri Aug 1 2025

Smoke has increased this morning, but surface visibility is
expected to stay above 6SM. However, slantwise approach visibility
may be impacted and therefore added smoke to the TAF through mid
afternoon (21Z). The HRRR model (which did well handling the
increase in smoke this morning) decreases the smoke mid to late
afternoon. Will continue with the PROB30 for thunderstorms, which
looks on track. Gusty outflows producing wind shifts are expected
21-02Z.

Other than possible smoke impacts, VFR conditions are expected
tonight and Saturday. Scattered thunderstorms are expected again
Saturday with about 30 percent chance for one near DEN, but
outflow winds will likely produce wind shifts after 19/20Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Meier
AVIATION...Meier
Hazardous weather outlook, Aug 1, 10:04 AM MST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Fri Aug 1 2025

COZ030>051-021715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Fri Aug 1 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop over the mountains early this
afternoon and push east across the plains late this afternoon and
evening. Brief heavy rain, small hail, and wind gusts to 50 mph
will be possible with the storms along the Front Range urban
corridor.

As storms progress eastward onto the plains later this afternoon
and evening, a few will likely become severe with 2 inch diameter
hail and 70 mph winds possible. A brief tornado is also possible.
The stronger storms will also produce very heavy rain, although
the faster motion of storms today should limit the threat of flash
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storm chances are expected to gradually decrease through this
weekend, as a drier airmass spreads back across the region.
Temperatures are expected to return to normal summer heat by this
weekend, and then warm to above normal levels for the first half
of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight. However,
any reports of damaging winds, hail, or heavy rain will be
appreciated.

In the hours before

Special weather statement, Aug 1, 2:11 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Denver CO
311 PM MDT Fri Aug 1 2025

COZ041-012200-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
311 PM MDT Fri Aug 1 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ELBERT AND EASTERN
DOUGLAS COUNTIES UNTIL 4 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Elbert, or 39 miles southeast of Denver, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Elbert and Fondis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3920 10473 3928 10465 3922 10428 3913 10436
      3913 10463
TIME...MOT...LOC 2110Z 304DEG 13KT 3922 10462

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Hiris
Special weather statement, Aug 1, 2:28 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Denver CO
328 PM MDT Fri Aug 1 2025

COZ040-045-012215-
Central and East Adams and Arapahoe Counties CO-North Douglas
County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
328 PM MDT Fri Aug 1 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ARAPAHOE AND SOUTH
CENTRAL ADAMS COUNTIES UNTIL 415 PM MDT...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Manila Village, or 23 miles east of Denver, moving
east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Southeastern Aurora, Bennett, Strasburg, Manila Village and Byers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Heavy rain is occurring with this storm and may lead to flooding. Do
not drive your vehicle through flooded roadways.

&&

LAT...LON 3960 10466 3970 10467 3986 10425 3957 10417
      3957 10448 3959 10449 3960 10450 3963 10449
      3966 10450 3965 10452 3963 10451 3962 10453
      3959 10453 3958 10454 3958 10455 3963 10458
      3961 10460 3959 10460 3958 10461 3959 10463
TIME...MOT...LOC 2128Z 256DEG 15KT 3964 10454

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 TO 55 MPH

Hiris
Special weather statement, Aug 1, 2:47 PM MST, 1 hour before
Special Weather Statement
National Weather Service Denver CO
347 PM MDT Fri Aug 1 2025

COZ045-012215-
Central and East Adams and Arapahoe Counties CO-
347 PM MDT Fri Aug 1 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ADAMS COUNTY UNTIL 415
PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Bennett, or 28 miles east of Denver, moving north at
15 mph.

HAZARD...Landspouts, wind gusts up to 50 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured objects.

Locations impacted include...
  Eastern Aurora and Bennett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

If a tornado is spotted seek shelter inside a sturdy building.

&&

LAT...LON 3976 10433 3977 10450 3980 10450 3997 10448
      3992 10421
TIME...MOT...LOC 2147Z 202DEG 12KT 3980 10443

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Hiris
Special weather statement, Aug 1, 2:59 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Denver CO
359 PM MDT Fri Aug 1 2025

COZ041-046-012245-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-North
and Northeast Elbert County Below 6000 Feet/North Lincoln County
CO-
359 PM MDT Fri Aug 1 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ELBERT COUNTY UNTIL 445
PM MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Kiowa, or 36 miles west of Limon, moving east at
15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Mainly rural areas of Central Elbert County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Heavy rain is occurring with this storm and may lead to flooding. Do
not drive your vehicle through flooded roadways.

&&

LAT...LON 3919 10442 3926 10448 3949 10417 3917 10403
TIME...MOT...LOC 2159Z 252DEG 13KT 3925 10437

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hiris

The radar

The Denver radar (KFTG), 40 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Weld

When
August 1, 3:47 PM MST to 3:52 PM MST
Where
Weld County, 1.06 mi W of Ft Lupton
Measured
1 in hail
Reported by
Public
Coordinates
40.080, -104.820

Report received from mPING.

Hail, Weld

When
August 1, 3:48 PM MST to 3:55 PM MST
Where
Weld County, 0.87 mi NE of Ft Lupton
Measured
0.75 in hail
Reported by
Public
Coordinates
40.090, -104.790

Report received from mPING.

Thunderstorm Wind, Lincoln

When
August 1, 4:45 PM MST to 4:49 PM MST
Where
Lincoln County, 6.77 mi SSW of Hugo
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
39.040, -103.520

Thunderstorm Wind, Lincoln

When
August 1, 4:54 PM MST to 4:58 PM MST
Where
Lincoln County, 5.55 mi S of Hugo
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.050, -103.480

Hail, Weld

When
August 1, 5:59 PM MST to 6:02 PM MST
Where
Weld County, Hereford
Measured
1.25 in hail
Reported by
Public
Coordinates
40.970, -104.300

Report received from mPING.

Thunderstorm Wind, Logan

When
August 1, 6:33 PM MST to 6:34 PM MST
Where
Logan County, 10.36 mi N of Willard
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.700, -103.480

The report was from AWOS station K1MW Sterling 15 miles west-northeast.

Thunderstorm Wind, Logan

When
August 1, 6:37 PM MST to 6:47 PM MST
Where
Logan County, 5.13 mi WNW of Peetz
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.000, -103.190

Thunderstorm Wind, Logan

When
August 1, 6:40 PM MST to 6:50 PM MST
Where
Logan County, 2.6 mi NW of Peetz
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.000, -103.130

Thunderstorm Wind, Logan

When
August 1, 6:40 PM MST to 6:56 PM MST
Where
Logan County, 5.22 mi W of Peetz
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
40.970, -103.200

The report was from AWOS station K1JW near Peetz.

Thunderstorm Wind, Logan

When
August 1, 6:45 PM MST to 6:50 PM MST
Where
Logan County, 4.91 mi WNW of Padroni
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.790, -103.260

The report was from mesonet station TT562 North Sterling.

Thunderstorm Wind, Logan

When
August 1, 6:54 PM MST to 7:04 PM MST
Where
Logan County, 1.72 mi ESE of Sterling
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.620, -103.170

The report was received from mesonet station CO035 I-76 near Sterling. The peak gust of 58 knots was reported at 1904, but the first reported gust of 50 knots was at 1854.

Thunderstorm Wind, Logan

When
August 1, 6:56 PM MST to 7:04 PM MST
Where
Logan County, 3.76 mi ENE of Padroni
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
40.800, -103.110

Thunderstorm Wind, Logan

When
August 1, 7:05 PM MST to 7:15 PM MST
Where
Logan County, 7.88 mi NNE of Powell
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.880, -102.960

Thunderstorm Wind, Logan

When
August 1, 7:20 PM MST to 7:30 PM MST
Where
Logan County, 3.77 mi WSW of Fleming
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
40.650, -102.890

The time was estimated.

Thunderstorm Wind, Phillips

When
August 1, 7:40 PM MST to 7:51 PM MST
Where
Phillips County, 8.44 mi N of Haxtun
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.750, -102.590

Thunderstorm Wind, Phillips

When
August 1, 7:48 PM MST to 7:55 PM MST
Where
Phillips County, 1.57 mi E of Haxtun Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.620, -102.570

Thunderstorm Wind, Phillips

When
August 1, 7:49 PM MST to 8:00 PM MST
Where
Phillips County, 7.39 mi SSW of Haxtun Muni Arpt
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
40.520, -102.650

Thunderstorm Wind, Phillips

When
August 1, 7:50 PM MST to 8:01 PM MST
Where
Phillips County, 4.43 mi SSE of Haxtun Muni Arpt
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.560, -102.570

Thunderstorm Wind, Phillips

When
August 1, 8:04 PM MST to 8:12 PM MST
Where
Phillips County, 3.44 mi WSW of Paoli
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.600, -102.530

The report was from WeatherLink station WL-Paoli 3 miles west.

Thunderstorm Wind, Phillips

When
August 1, 8:09 PM MST to 8:15 PM MST
Where
Phillips County, 0.52 mi W of Holyoke
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.580, -102.310

Thunderstorm Wind, Phillips

When
August 1, 8:15 PM MST to 8:23 PM MST
Where
Phillips County, 3.47 mi SW of Holyoke
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.540, -102.340

The report was received from mesonet station AW276 Holyoke.

Thunderstorm Wind, Phillips

When
August 1, 8:15 PM MST to 8:26 PM MST
Where
Phillips County, 7.6 mi S of Holyoke
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.470, -102.300

The report was from mesonet station CO048 US 385 Holyoke.

Thunderstorm Wind, Phillips

When
August 1, 8:15 PM MST to 8:26 PM MST
Where
Phillips County, 0.87 mi SW of Holyoke Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
40.570, -102.280

The report was from AWOS station HEQ Holyoke Airport.

Thunderstorm Wind, Sedgwick

When
August 1, 8:20 PM MST to 8:25 PM MST
Where
Sedgwick County, 9.22 mi SSE of Julesburg Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.840, -102.280

Thunderstorm Wind, Sedgwick

When
August 1, 8:26 PM MST to 8:31 PM MST
Where
Sedgwick County, 1.25 mi ESE of Julesburg
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.970, -102.250

The report east from mesonet station CO034 I-76 Julesburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271776, 1271777, 1271779, 1271780, 1271781, 1271807, 1271788, 1271793, 1271805, 1271801, 1271813, 1271809, 1271815, 1271820, 1271817, 1271821, 1271822, 1271823, 1271826, 1271831, 1271834, 1271837, 1271838, 1271839, 1271840.